Alert archive / Indiana / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 47, NWS Indianapolis, IN
NWS Indianapolis, IN issued this severe thunderstorm warning at May 19, 2022, 7:30 PM EDT for Jackson County, Lawrence County, Indiana. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 19, 2022, 7:30 PM EDT (23:30 UTC)
- Expired
- May 19, 2022, 8:00 PM EDT
- In force
- 30 min
- Issued by
- NWS Indianapolis, IN
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 50.0 mph
Counties Jackson County, IN, Lawrence County, IN
The radar
The Louisville radar (KLVX), 91 km from the middle of the area, began a volume at 23:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 19, 2:36 PM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 11.5 hours before the alert went out and 226 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 5 J/kg
- Mixed-layer CIN
- -145 J/kg
- Mixed-layer LCL
- 703 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 80 m²/s²
- 0-3 km storm-relative helicity
- 113 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
068
WUUS53 KIND 192330
SVRIND
INC071-093-200000-
/O.NEW.KIND.SV.W.0047.220519T2330Z-220520T0000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Indianapolis IN
730 PM EDT Thu May 19 2022
The National Weather Service in Indianapolis has issued a
* Severe Thunderstorm Warning for...
Southeastern Lawrence County in south central Indiana...
Southwestern Jackson County in south central Indiana...
* Until 800 PM EDT.
* At 730 PM EDT, a severe thunderstorm was located 9 miles southeast
of Bedford, moving east at 30 mph.
HAZARD...Ping pong ball size hail.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect
damage to roofs, siding, windows, and vehicles.
* Locations impacted include...
Medora.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3869 8646 3879 8646 3885 8611 3877 8611
3876 8613 3878 8618 3878 8620 3877 8622
3878 8623 3876 8625 3877 8626 3876 8628
3874 8629 3873 8631 3869 8631
TIME...MOT...LOC 2330Z 268DEG 28KT 3873 8642
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH
$$
Updike2 follow-up statements
357
WWUS53 KIND 192337
SVSIND
Severe Weather Statement
National Weather Service Indianapolis IN
737 PM EDT Thu May 19 2022
INC071-093-200000-
/O.CON.KIND.SV.W.0047.000000T0000Z-220520T0000Z/
Lawrence IN-Jackson IN-
737 PM EDT Thu May 19 2022
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM EDT
FOR SOUTHEASTERN LAWRENCE AND SOUTHWESTERN JACKSON COUNTIES...
At 736 PM EDT, a severe thunderstorm was located 11 miles southeast
of Bedford, moving east at 30 mph.
HAZARD...Golf ball size hail.
SOURCE...Public report of 1.75 inch hail over Mitchell, IN at 7:26
EDT.
IMPACT...People and animals outdoors will be injured. Expect damage
to roofs, siding, windows, and vehicles.
Locations impacted include...
Medora, Tunnelton and Spring Mill State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3869 8644 3879 8644 3885 8611 3877 8611
3876 8613 3878 8618 3878 8620 3877 8622
3878 8623 3876 8625 3877 8626 3876 8628
3874 8629 3873 8631 3869 8631
TIME...MOT...LOC 2336Z 268DEG 28KT 3873 8636
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...OBSERVED
MAX HAIL SIZE...1.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH
$$
Updike773
WWUS53 KIND 192350
SVSIND
Severe Weather Statement
National Weather Service Indianapolis IN
750 PM EDT Thu May 19 2022
INC093-192359-
/O.CAN.KIND.SV.W.0047.000000T0000Z-220520T0000Z/
Lawrence IN-
750 PM EDT Thu May 19 2022
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN LAWRENCE COUNTY
IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 800 PM EDT for
south central Indiana.
LAT...LON 3882 8627 3885 8611 3877 8611 3876 8614
3878 8618 3878 8621 3877 8622 3878 8623
3877 8625 3876 8625 3877 8626 3876 8628
TIME...MOT...LOC 2349Z 268DEG 28KT 3873 8622
$$
INC071-200000-
/O.CON.KIND.SV.W.0047.000000T0000Z-220520T0000Z/
Jackson IN-
750 PM EDT Thu May 19 2022
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM EDT
FOR SOUTHWESTERN JACKSON COUNTY...
At 749 PM EDT, a severe thunderstorm was located 11 miles northwest
of Salem, or 16 miles southeast of Bedford, moving east at 30 mph.
HAZARD...Quarter size hail.
SOURCE...Public.
IMPACT...Damage to vehicles is expected.
Locations impacted include...
Medora.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3882 8627 3885 8611 3877 8611 3876 8614
3878 8618 3878 8621 3877 8622 3878 8623
3877 8625 3876 8625 3877 8626 3876 8628
TIME...MOT...LOC 2349Z 268DEG 28KT 3873 8622
HAIL THREAT...OBSERVED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH
$$
UpdikeWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 7:22 PM EDT, 8 minutes earlier.
Area forecast discussion, May 19, 7:22 PM EDT, 8 minutes before
Area Forecast Discussion National Weather Service Indianapolis IN 722 PM EDT Thu May 19 2022 .Mesoscale Update... Issued at 722 PM EDT Thu May 19 2022 Strong to severe thunderstorms continue to form along an east-west boundary/quasi warm front extending from around St. Louis to Lexington, KY. Warm, moist environment still exists north of the front with dew points in the mid 60s and temperatures approaching 80 degrees. ACARS sounding data from IND abundant dry air aloft, steep surface lapse rates and SB CAPE upwards of 1500 j/kg. Most of the shear is located south of the front; however enough low level shear exists north of it to support organized convection and isolated supercells. Main threat north of the boundary in South Central Indiana has been hail with reports of up to 2 inch hail around Sandborn, Indiana. As of the writing of this AFD, rain cooled air near the I-70 corridor southward to Columbus, IN has allowed for thunderstorms to weaken in that area. Supercell still persisting across South Central Indiana near Bedford with an unobstructed environment out ahead of it and to its south. Environment supporting the supercell is characterized by 0-6km shear near 50 kt, CAPE around 2000 j/kg and SHIP values around 1 to 2 according to the Louisville ACARS sounding. Expect this supercell to persist as it trecks eastward with large hail being the main threat as long as the storm remains north of the stationary boundary. ...Next round of storms to the west... MCV moving eastward from the St. Louis area and into Southern Illinois along the stationary boundary may be the next focus for thunderstorm development. The atmosphere behind the first complex of storms in Indiana, but ahead of the MCV, has recovered nicely according to observations. An environment consisting of dew points in the 60s with temperatures rebounding into the 70s and lower 80s should be conducive for continued thunderstorm development associated with the MCV. However, as the evening progresses, confidence decreases in how much recovery may happen across Central Indiana before sunset. Highest confidence for more thunderstorm activity later this evening is in Western and Southwestern Indiana where the atmosphere is beginning to recover after the first wave of storms. 0-6km bulk shear upwards of 40-50kt along and south of that boundary with SB CAPE still over 2000 j/kg should be sufficient for thunderstorm maintenance. Highest confidence in additional strong to severe thunderstorm potential remains across SW portions of Indiana. && .Short Term...(This evening through Friday night) Issued at 302 PM EDT Thu May 19 2022 Highlights... * Severe weather possible this afternoon into tonight * Damaging winds, large hail, and isolated tornadoes are possible * Windy and hot on Friday Severe weather is possible this afternoon into tonight as an MCV approaches the area. Radar shows that convection has fired up over Southwest Indiana and is moving NE. These storms will move into far SW counties over the next hour. A warm front is currently draped across Central Indiana with the southern half of the CWA in the warm sector. Moisture advection within the warm sector has increased dewpoints into the mid and upper 60s. High dewpoints along with daytime heating have resulted in moderate to strong instability across southern counties. An upper wave over Illinois along with the approaching MCV will provide the main forcing for storms with the warm front providing subtle forcing and enhanced directional shear. Moderate to high instability, adequate low level wind shear, and overall forcing may produce strong to severe thunderstorms this afternoon into tonight. The primary threats are damaging winds and large hail, but isolated tornadoes are possible. Storms are expected to weaken overnight as instability decreases with the loss of daytime heating. Southerly flow and low level moisture will limit overnight cooling with lows in the upper 60s to near 70 degrees. Friday and Friday night... A strong LLJ will help advect warm moist air into the area. Partly cloudy skies through the day will allow for sunshine and daytime mixing. With this expected mixing, surface wind gusts could reach 40 mph at times. Model guidance is in good agreement that strong wind gusts are possible tomorrow, especially over northwestern counties. A cold front will slowly begin to approach Central Indiana late Friday night with a low chance for showers and thunderstorms across mainly NW counties. Confidence is low in any precipitation for Friday night as guidance continues to trend slower with the approaching cold front. Temperatures will reach the middle to upper 80s. Indy's record high for Friday is 90 degrees, last reached in 1977. Southerly flow and low level moisture will keep overnight temperatures above average with lows near 70 degrees. && .Long Term...(Saturday through Thursday) Issued at 302 PM EDT Thu May 19 2022 * Active weather expected this period. * Rain chances Saturday afternoon and night * More Rain chances on Tuesday afternoon through Thursday Saturday and Saturday Night... Models show SW flow in place aloft across Indiana ahead of a broader...deeper trough in place over the northern plains. A surface frontal boundary will be in place across NW Indiana allowing Central Indiana to reside within the warm sector for the day. Forecast soundings show favorable conditions for convection with attainable convective temperatures and sufficient CAPE. Saturday should not be a washout...but thunderstorm chances will be increasing as the day progresses. By Saturday Night...models show the cold front sagging southward across Central Indiana. Thus will trend toward high pops on Saturday afternoon and evening as daytime heating initially starts the storm chances...followed by additional development due to the arrival and passage of the expected cold front. Sunday Through Tuesday Morning... Models show the cold front departing on Sunday morning as subsidence and drying take place in the wake of the system. Aloft...weak mid level ridging and strong surface high pressure are noted to be pushing from the plains...across Indiana to the eastern Great Lakes and Quebec by Tuesday Morning. Forecast soundings continue to suggest a dry column through the period with mainly northerly or northeasterly surface flow. Thus will trend toward a dry forecast here with below normal high temperatures in the upper 60s and lower 70s. Tuesday afternoon through Thursday... Rain chances will return during this period. Models suggest a deep upper trough pushing out of the Rockies...providing SW flow aloft over Central Indiana on Tuesday afternoon. By Wednesday and Thursday...this upper trough is expected to push to the southern plains while continuing to eject weak upper forcing across the Ohio Valley within the SW flow aloft. Meanwhile a surface frontal boundary is depicted across Central Indiana and a weak surface low is suggested to push across the front on Wednesday into Thursday. Finally during this time...forecast soundings show a saturated column...mainly on Wednesday and Thursday as the best forcing passes. Pwats at that time are suggested to be near 1.80. Thus will have highest pops on those days. && .Aviation...(18Z TAF Issuance) Issued at 205 PM EDT Thu May 19 2022 IMPACTS: -Thunderstorms this afternoon and evening, particularly at HUF and BMG as well as IND -S/SW winds gusting near 20 to 25 kts this evening and overnight. Increasing some tomorrow morning DISCUSSION: Largely clear skies to start out the TAF period. Chances for storms then arrive this afternoon into evening as storms have already formed over SW Indiana. Expecting these storms to impact all sites except LAF from late this afternoon into early overnight. South/ southwesterly winds will also begin to pick up this afternoon with wind gusts to 25kts after 02Z. LLWS will also be a concern late tonight to early tomorrow morning. Wind gusts will increase some into tomorrow morning as well with a jet overhead. && .IND WATCHES/WARNINGS/ADVISORIES... None. && Mesoscale...CM Short Term...Melo Long Term...Puma Aviation...KH
Hazardous weather outlook, May 19, 3:59 PM EDT, 3 hours 31 minutes before
Hazardous Weather Outlook National Weather Service Indianapolis IN 359 PM EDT Thu May 19 2022 INZ021-028>031-035>049-054>057-065-202000- Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone- Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam- Hendricks-Marion-Hancock-Henry-Morgan-Johnson-Shelby-Rush-Decatur- Including the cities of Delphi, Flora, Williamsport, West Lebanon, Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington, Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers, Carmel, Noblesville, Anderson, Muncie, Winchester, Union City, Farmland, Parker City, Clinton, Fairview Park, Rockville, Montezuma, Rosedale, Greencastle, Plainfield, Brownsburg, Danville, Indianapolis, Greenfield, New Castle, Martinsville, Mooresville, Greenwood, Franklin, Shelbyville, Rushville, and Greensburg 359 PM EDT Thu May 19 2022 This hazardous weather outlook is for central Indiana. .DAY ONE...This Afternoon and Tonight. Scattered thunderstorms are possible this afternoon and tonight. Some storms may be strong to severe. Damaging winds and large hail are the primary threats with isolated tornadoes possible. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Thunderstorms are expected at times from Friday night through Saturday night. A few storms could be strong to severe. Damaging winds and large hail would be the main threats. Winds gusts up to 40 mph are possible on Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated, but spotters should keep an eye on the forecast for later developments. && More information, along with other weather, hydrological and climate information can be found at http://weather.gov/ind INZ051>053-060>064-067>072-202000- Vigo-Clay-Owen-Sullivan-Greene-Monroe-Brown-Bartholomew-Knox-Daviess- Martin-Lawrence-Jackson-Jennings- Including the cities of Terre Haute, Brazil, Spencer, Gosport, Sullivan, Carlisle, Shelburn, Farmersburg, Linton, Bloomfield, Jasonville, Worthington, Bloomington, Nashville, Columbus, Vincennes, Washington, Loogootee, Shoals, Bedford, Mitchell, Seymour, and North Vernon 359 PM EDT Thu May 19 2022 This hazardous weather outlook is for central Indiana. .DAY ONE...This Afternoon and Tonight. There is a SLIGHT RISK for severe thunderstorms late this afternoon and evening. Damaging winds, large hail, and heavy rain will be the primary threats. However, tornadoes cannot be ruled out. Lightning is a threat from any thunderstorm. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Thunderstorms are expected at times Friday night into Saturday night. A few storms could be strong to severe. Damaging winds and large hail are the primary threats. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed late this afternoon and evening. && More information, along with other weather, hydrological and climate information can be found at http://weather.gov/ind
In the hours before
Local storm report, May 19, 6:09 PM EDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
609 PM EDT THU MAY 19 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0552 PM HAIL 4 E VINCENNES 38.69N 87.37W
05/19/2022 E1.00 INCH KNOX IN TRAINED SPOTTER
&&
MELocal storm report, May 19, 6:10 PM EDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
610 PM EDT THU MAY 19 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0540 PM HAIL VINCENNES 38.68N 87.51W
05/19/2022 E1.00 INCH KNOX IN EMERGENCY MNGR
&&
MELocal storm report, May 19, 6:11 PM EDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
611 PM EDT THU MAY 19 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM HAIL 1 N SANDBORN 38.90N 87.19W
05/19/2022 E2.00 INCH KNOX IN PUBLIC
REPORT WITH A PICTURE SHOWING AROUND 2 INCH
HAIL JUST NORTH OF SANDBORN, IN.
&&
CMLocal storm report, May 19, 6:45 PM EDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
645 PM EDT THU MAY 19 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM HAIL 1 WSW VINCENNES 38.67N 87.52W
05/19/2022 E1.50 INCH KNOX IN PUBLIC
&&
CMLocal storm report, May 19, 6:50 PM EDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
650 PM EDT THU MAY 19 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 PM HAIL 2 NNE WASHINGTON 38.68N 87.17W
05/19/2022 M1.25 INCH DAVIESS IN BROADCAST MEDIA
1.27 INCH HAIL FOUND ALONG THE ROAD AFTER A
BIT OF MELTING.
&&
CMLocal storm report, May 19, 7:25 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
725 PM EDT THU MAY 19 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0641 PM HAIL 1 ENE WEST BOGGS LAKE 38.73N 86.92W
05/19/2022 E2.00 INCH MARTIN IN PUBLIC
&&
G.M.The office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 19, 3:38 AM EDT | Dense Fog Advisory | IND | Boone, Carroll, Clay, Clinton, Fountain, Hamilton and 17 more | 5 hr |
| May 19, 3:47 PM EDT | Special Weather Statement | IND | Sullivan | 28 min |
| May 19, 3:51 PM EDT | Severe Thunderstorm Warning | IND | Knox, Sullivan | 24 min |
| May 19, 4:20 PM EDT | Special Weather Statement | IND | Sullivan | 25 min |
| May 19, 4:27 PM EDT | Special Weather Statement | IND | Lawrence | 33 min |
| May 19, 4:45 PM EDT | Special Weather Statement | IND | Greene | 30 min |
| May 19, 4:52 PM EDT | Special Weather Statement | IND | Sullivan | 23 min |
| May 19, 5:01 PM EDT | Severe Thunderstorm Warning | IND | Daviess, Greene, Knox, Sullivan | 29 min |
| May 19, 5:26 PM EDT | Severe Thunderstorm Warning | IND | Daviess, Greene, Knox, Sullivan | 34 min |
| May 19, 5:30 PM EDT | Severe Thunderstorm Warning | IND | Knox | 30 min |
| May 19, 5:31 PM EDT | Areal Flood Warning | IND | Daviess, Greene, Knox, Sullivan | 3 hr |
| May 19, 5:51 PM EDT | Severe Thunderstorm Warning | IND | Daviess, Greene, Lawrence, Martin | 24 min |
| May 19, 6:00 PM EDT | Severe Thunderstorm Warning | IND | Daviess, Knox | 30 min |
| May 19, 6:13 PM EDT | Severe Thunderstorm Warning | IND | Greene, Lawrence, Monroe | 32 min |
| May 19, 6:16 PM EDT | Severe Thunderstorm Warning | IND | Daviess, Martin | 29 min |
| May 19, 6:40 PM EDT | Areal Flood Warning | IND | Greene | 3 hr |
| May 19, 6:41 PM EDT | Severe Thunderstorm Warning | IND | Daviess, Martin | 34 min |
| May 19, 7:02 PM EDT | Severe Thunderstorm Warning | IND | Lawrence | 28 min |
| May 19, 7:47 PM EDT | Severe Thunderstorm Warning | IND | Daviess, Greene, Martin | 28 min |
| May 19, 7:53 PM EDT | Severe Thunderstorm Warning | IND | Jackson, Jennings | 37 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.